West Virginia, 2012Damaging Wind in West Virginia, June 1, 2012
June 1, 2012 · NWS RLX · 1 event in 1 county or zone
A strengthening low pressure system had lifted northeast to the Lake Erie vicinity on Friday, the 1st, Its associated cold front swung through West Virginia during the afternoon. Numerous showers and clouds kept temperatures in the mid and upper 60s.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strengthening low pressure system had lifted northeast to the Lake Erie vicinity on Friday, the 1st, Its associated cold front swung through West Virginia during the afternoon. Numerous showers and clouds kept temperatures in the mid and upper 60s. A narrow enhanced squall line formed with the showers along the wind shift. A bulge or bowing segment in the line occurred in Braxton County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 1, 1:40 PM EST, 30 minutes earlier.
Area forecast discussion, Jun 1, 1:40 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
240 PM EDT FRI JUN 1 2012
.SYNOPSIS...
UPPER LOW INFLUENCES LINGER THROUGH THE WEEKEND.
&&
.NEAR TERM /THROUGH SATURDAY/...
SQUALL LINE HAS SLOWLY INTENSIFIED AS IT HAS PUSHED TOWARDS THE
MOUNTAINS...AND WILL CARRY A THREAT OF PRIMARILY GUSTY WINDS AS IT
PASSES THROUGH. AS HAS BEEN THE CASE FOR TODAY...TOPS ARE
RELATIVELY LOW...AND IS MAINLY DRIVEN BY THE DYNAMICS IN PLACE.
TORNADO WATCH OVER THE NORTHEAST MOUNTAINS IDENTIFIES THE THREAT
FOR SPIN UPS ALONG THE LINE.
LOWER DEWPOINTS WILL ADVECT IN BEHIND THE COLD FRONT...WHICH
ACCORDING TO LAPS DATA...IS NOW RUNNING THROUGH THE MARIETTA-
CHARLESTON-WELCH LINE...AND MOVING AT A FAIRLY GOOD CLIP.
DRY SLOT IS EVIDENT IN THE HIGHER LEVELS OF THE ATMOSPHERE...AND
SHOWS UP VERY WELL ON THE WATER VAPOR IMAGERY...BUT SUCCUMBS TO
THE LOW LEVEL MOISTURE AND THE COLD POOL TYPE UPLIFT BEHIND THE
FRONT. EXPECT THIS LOW LEVEL MOISTURE TO LINGER WELL INTO
TONIGHT AND INTO SATURDAY...WITH SOME DIURNAL HEATING SHOWER
CHANCES DEVELOPING DURING THE DAY. FIGURE THE COVERAGE WILL BE
ISOLATED TO SCATTERED IN NATURE...WITH SLIGHTLY HIGHER POPS
FURTHER NORTH CLOSER TO THE CENTER OF THE UPPER LEVEL LOW. SOME
PEAKS OF SUN ARE NOT OUT OF THE QUESTION COMPLETELY TOMORROW...NOR
IS THE CHANCE FOR LIGHTNING IN SOME CELLS.
MOST LOCATIONS WILL STRUGGLE TO REACH THE 70F MARK AFTER
WIDESPREAD 40S AND LOW 50S TONIGHT...BUT A FEW WILL AND WILL
REACH THE LOW 70S.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
WIND SWITCHES TO A MORE WESTERLY FLOW...AS AN UPPER LEVEL
DISTURBANCE MOVES THROUGH THE CWA DURING THE DAY AND INTO THE
OVERNIGHT. HOWEVER MOISTURE IS LIMITED AND NOT SURE HOW
MUCH RAIN WILL FALL. IN ANY CASE...WILL KEEP SLIGHT AND CHC POPS
IN THE FORECAST.
RIDGING TAKES PLACE ON SUNDAY CLEARING THE CWA OUT BRIEFLY AS YET
ANOTHER DISTURBANCE MAKES ITS WAY TOWARDS THE REGION SUNDAY NIGHT.
TEMPERATURES WILL BE COOLER AS H85 TEMPS DIP TO +6 TO +8 BY SUNDAY
MORNING AND THEN REBOUND SLIGHTLY BY MONDAY.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
THE EXTENDED WILL FEATURE A BLOCKING TYPE PATTERN WITH UPR LOW/TROF
ACROSS NE CONUS AND STOUT RIDGING ACROSS THE PLAINS. THIS KEEPS AREA
IN NW FLOW AND AT MERCY OF ANY DISTURBANCES ROTATING DOWN. MDLS ARE
STRUGGLING WITH TIMING AND PLACEMENT OF ANY DISTURBANCE COMING DOWN
THRU TROF. OTHERWISE...EXPECT MAINLY DRY AND SEASONABLE CONDITIONS.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
LINE OF CONVECTION ASSOCIATED WITH THE COLD FRONT NOW GETTING
ORGANIZED AS IT MOVES EASTWARDS TOWARDS THE SPINE OF THE
APPALACHIAN MOUNTAINS. WIND GUST POTENTIAL TO INCREASE WITH THE
STRENGTHENING OF THIS LINE...AND COULD SEE 40KTS OR GREATER AT
TERMINALS IN THE PATH. DESPITE THE FACT THAT THERE IS NOT MUCH IN
THE WAY OF LIGHTNING THUS FAR...STILL WILL CARRY THE TSRA WORDING
AS IT ROLLS THROUGH. ALSO TAKE VIS DOWN TO IFR WITH THE
LINE...MAINLY IN THE TEMPO GROUPS.
BEHIND THE FRONT...DEWPOINTS TO DECREASE...BUT LOW LEVEL MOISTURE
TO TAKE OVER...WITH PREVAILING MVFR CEILINGS INTO TONIGHT AND
EARLY SATURDAY. SHOWER THREAT TO PERSIST...BUT KEEP THE POPS LOW
TONIGHT AND INTO SATURDAY...AND WILL NOT CARRY IN PREVAILING FOR
THE MOST PART A FEW HOURS AFTER THE FRONTAL PASSAGE.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...
FORECAST CONFIDENCE: MEDIUM.
ALTERNATE SCENARIOS: TIMING OF LINE MAY REQUIRE QUICKER ARRIVAL
TIMES AT TERMINALS EAST. MAY NEED IFR CEILINGS WITH FRONTAL
PASSAGE AT BKW TONIGHT.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H H M M M M M M
HTS CONSISTENCY H H H H H M M H H H H M
BKW CONSISTENCY H H H H H H H H H M M M
EKN CONSISTENCY H H H H H H M M M M M M
PKB CONSISTENCY H H H H H H M M M M M M
CKB CONSISTENCY M M H H H H H H H H H M
AFTER 18Z SATURDAY...
NO WIDESPREAD IFR EXPECTED AT THIS TIME.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&
SYNOPSIS...JMV/26
NEAR TERM...26
SHORT TERM...JS
LONG TERM...30
AVIATION...26
Hazardous weather outlook, Jun 1, 12:40 PM EST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
140 PM EDT FRI JUN 1 2012
WVZ046-047-021745-
POCAHONTAS-RANDOLPH-
140 PM EDT FRI JUN 1 2012
...TORNADO WATCH 332 IN EFFECT UNTIL 9 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ076-VAZ003-004-WVZ005>011-013>020-024>040-021745-
WASHINGTON-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-WOOD-
PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-
140 PM EDT FRI JUN 1 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...SOUTHWEST
VIRGINIA AND MUCH OF WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON...WITH
STRONG GUSTY WINDS AND / OR LARGE HAIL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
KYZ101>103-105-OHZ066-067-075-083>087-021745-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-JACKSON OH-
VINTON-MEIGS-GALLIA-LAWRENCE OH-
140 PM EDT FRI JUN 1 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY AND
SOUTHEAST OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 1, 11:52 AM EST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1252 PM EDT FRI JUN 1 2012
VAZ003-004-WVZ024>026-033-034-011745-
BOONE WV-BUCHANAN VA-DICKENSON VA-LOGAN WV-MCDOWELL WV-MINGO WV-
WYOMING WV-
1252 PM EDT FRI JUN 1 2012
...STRONG THUNDERSTORMS WILL AFFECT BUCHANAN...DICKENSON...LOGAN...
MINGO...SOUTHERN BOONE...WESTERN MCDOWELL AND WESTERN WYOMING
COUNTIES...
AT 1249 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 8 MILES
NORTHWEST OF LOGAN TO 10 MILES SOUTHWEST OF LOGAN TO 9 MILES NORTH OF
BREAKS INTERSTATE PARK TO WISE...MOVING NORTHEAST AT 40 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. THESE WINDS MAY
BE ENOUGH TO DOWN SMALL BRANCHES AND WEAKLY ROOTED TREES WITH THE
SOME SOGGY GROUNDS. VERY HEAVY RAIN WILL FALL FROM THESE
STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.
THESE STORMS WILL BE NEAR CHAUNCEY AROUND 100 PM...JEFFREY AROUND 115
PM...BRUNO AROUND 130 PM AND ROSEANN AROUND 145 PM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3703 8248 3711 8255 3721 8254 3727 8235
3754 8198 3755 8213 3758 8213 3766 8226
3790 8223 3807 8152 3806 8149 3799 8151
3793 8157 3785 8156 3748 8171 3714 8188
3712 8200 3704 8204 3703 8218 3695 8236
30Special weather statement, Jun 1, 12:55 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
155 PM EDT FRI JUN 1 2012
WVZ015-026-033>037-011900-
BOONE WV-FAYETTE WV-KANAWHA WV-MCDOWELL WV-NICHOLAS WV-RALEIGH WV-
WYOMING WV-
155 PM EDT FRI JUN 1 2012
...STRONG THUNDERSTORMS WILL AFFECT EASTERN BOONE...FAYETTE...
MCDOWELL...RALEIGH...SOUTHEASTERN KANAWHA...WEST CENTRAL NICHOLAS AND
WYOMING COUNTIES...
AT 150 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 15 MILES
EAST OF MADISON TO 13 MILES NORTH OF PINEVILLE TO 14 MILES WEST OF
WELCH...MOVING EAST AT 35 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. THESE WINDS MAY
BE STRONG ENOUGH TO DOWN SMALL LIMBS AND WEAKLY ROOTED TREES...WITH
THE SOMEWHAT SOGGY GROUND. VERY HEAVY RAIN WILL FALL FROM THESE
STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.
THESE STORMS WILL BE NEAR SHARON AROUND 200 PM...HANDLEY AROUND 215
PM...MABEN AROUND 230 PM...HERNDON AROUND 245 PM AND GHENT AROUND 300
PM.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 NEAR BECKLEY
BETWEEN MILE MARKERS 120 AND 130...THE WEST VIRGINIA TURNPIKE BETWEEN
MILE MARKERS 28 AND 87.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3733 8189 3778 8166 3779 8161 3783 8165
3820 8159 3829 8124 3827 8122 3833 8109
3838 8090 3760 8106 3757 8119 3751 8121
3746 8130 3744 8129 3728 8185
30Special weather statement, Jun 1, 1:34 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
234 PM EDT FRI JUN 1 2012
WVZ016-018-027>029-037-011900-
BRAXTON WV-CALHOUN WV-CLAY WV-GILMER WV-NICHOLAS WV-ROANE WV-
234 PM EDT FRI JUN 1 2012
...STRONG THUNDERSTORMS WILL AFFECT CALHOUN...CLAY...EASTERN ROANE...
GILMER...NORTHERN NICHOLAS AND WESTERN BRAXTON COUNTIES...
AT 231 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM
GRANTSVILLE TO 11 MILES NORTH OF CLAY TO CLAY TO 14 MILES NORTH OF
FAYETTEVILLE...MOVING EAST AT 40 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. THESE WINDS MAY
BE STRONG ENOUGH TO BRING DOWN SMALL LIMBS AND WEAKLY ROOTED
TREES...WITH THE SOGGY GROUND. VERY HEAVY RAIN WILL FALL FROM THESE
STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.
THESE STORMS WILL BE NEAR STUMPTOWN AROUND 240 PM...TANNER AROUND 245
PM...STRANGE CREEK AROUND 250 PM...GLENVILLE AROUND 255 PM AND
GASSAWAY AROUND 300 PM.
THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-79 BETWEEN MILE MARKERS
26 AND 78.
THIS WILL IMPACT THE FOLLOWING INTERSTATE.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3894 8065 3870 8068 3841 8066 3835 8101
3826 8123 3850 8125 3853 8119 3853 8124
3853 8125 3898 8122 3901 8072
16Thunderstorm Wind, Braxton
- When
- June 1, 2:10 PM EST
- Where
- Braxton County, 1.26 mi W of Tesla
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 38.603, -80.723
Several trees were blown down along Windy Run near County Route 38/5. One tree fell onto a mobile home, another fell onto a house. Power lines and 1 telephone pole were knocked down by fallen branches.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, June 1 to 30, 201258 injured · 34 events
- Tornadoes and Hail in Maryland, June 1, 20122 injured · $831,000 · EF1 · 60 events
- Tornadoes and Hail in Virginia, June 1, 20125 injured · $1.2 million · EF1 · 20 events
- Tornado and Damaging Wind in Pennsylvania, June 1, 2012$3.0 million · EF1 · 2 events
- Wildfire in New Mexico, June 1 to 30, 2012$2.3 million · 1 event
- Hail and Damaging Winds in Virginia, June 1, 2012$259,000 · 2 in hail · 24 events
- Hail and Damaging Winds in North Carolina, June 1, 2012$200,000 · 1.75 in hail · 20 events
- Tornadoes and Damaging Winds in Pennsylvania, June 1, 2012$125,000 · EF0 · 17 events
- Tornado and Damaging Winds in Maryland, June 1, 2012$100,000 · EF0 · 5 events
- Hail and Damaging Winds in Virginia, June 1, 2012$31,000 · 1.75 in hail · 22 events
- Hail and Damaging Winds in Texas, June 1 to 2, 2012$500 · 3 in hail · 44 events
- Flash Flooding and Flood in Maryland, June 1 to 2, 20123 injured · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374587.